Zero-order metoprolol pharmacokinetics after therapeutic doses: severe toxicity and cardiogenic shock

Isbister, Geoffrey K., Ang, Karyn, Gorman, Kieron, Cooper, Joyce, Mostafa, Ahmed, and Roberts, Michael S. (2016) Zero-order metoprolol pharmacokinetics after therapeutic doses: severe toxicity and cardiogenic shock. Clinical Toxicology, 54 (9). pp. 881-885.

[img] PDF (Published Version) - Published Version
Restricted to Repository staff only

View at Publisher Website: https://doi.org/10.1080/15563650.2016.12...
 
4


Abstract

Objective: Acute beta-blocker overdose can cause severe cardiac dysfunction. Chronic toxicity is rare but potentially severe. We report therapeutic dosing of metoprolol resulting in unusual pharmacokinetics and toxicity, given high-dose insulin therapy for treatment.

Case details: A 90-year-old female presented with hypotension, tachycardia and severe cardiac dysfunction after commencing a rapidly increasing metoprolol dose of 250 mg split daily. She was admitted to intensive care and given high-dose insulin therapy (10 U/kg/h), noradrenaline, adrenaline and dobutamine for severe cardiac dysfunction (cardiac index, 0.76 L/min/m2). She developed acute renal failure, ischaemic hepatitis and disseminated intravascular coagulopathy. Inotropes and high-dose insulin were weaned over four days with complete recovery. Metoprolol was quantified with liquid chromatography-tandem mass spectrometry and concentration-time data were analysed using MONOLIX® vs 4.3 (www.lixoft.com). Admission metoprolol concentration was 2.39 μg/mL (therapeutic reference range: 0.035–0.5 μg/mL). Data best fitted a one compartmental model with Michaelis–Menten kinetics and zero order elimination at high concentrations. Final parameter estimates were V, 63.4 L, maximum rate [Vm], 9.57 mg h−1, Michaelis constant [Km], 1.97 mg L−1. Predicted elimination half-life decreased from 20 h over time until there was first order elimination with a half-life 9 h.

Conclusion: The time course of cardiac dysfunction was longer than acute overdose but consistent with prolonged zero order elimination of metoprolol, suggesting the patient was a poor CYP2D6 metaboliser. High-dose insulin euglycaemia appeared to be effective in combination with vasoconstrictors/inotropes.

Item ID: 73237
Item Type: Article (Case Study)
ISSN: 1556-9519
Keywords: Beta-blocker; toxicity; Michaelis–Menten; pharmacokinetics; high-dose insulin therapy
Copyright Information: © 2016 Informa UK Limited, trading as Taylor & Francis Group.
Date Deposited: 27 Jun 2022 03:54
FoR Codes: 32 BIOMEDICAL AND CLINICAL SCIENCES > 3214 Pharmacology and pharmaceutical sciences > 321402 Clinical pharmacology and therapeutics @ 50%
32 BIOMEDICAL AND CLINICAL SCIENCES > 3214 Pharmacology and pharmaceutical sciences > 321407 Toxicology (incl. clinical toxicology) @ 50%
SEO Codes: 20 HEALTH > 2003 Provision of health and support services > 200311 Urgent and critical care, and emergency medicine @ 100%
Downloads: Total: 4
Last 12 Months: 1
More Statistics

Actions (Repository Staff Only)

Item Control Page Item Control Page